Alert archive / Massachusetts / Wind Advisories in 2022

Wind Advisory 11, NWS Boston/Norton, MA

May 7, 2022Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this wind advisory at May 7, 2022, 3:41 AM EDT for Nantucket County, Massachusetts. It took effect at May 7, 2022, 12:00 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 7, 2022, 3:41 AM EDT (07:41 UTC)
In effect from
May 7, 2022, 12:00 PM EDT
Expired
May 7, 2022, 2:58 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA

County Nantucket County, MA

The radar

The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS71 KBOX 070741
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
341 AM EDT Sat May 7 2022

MAZ024-072045-
/O.NEW.KBOX.WI.Y.0011.220507T1600Z-220509T0000Z/
Nantucket MA-
Including the city of Nantucket
341 AM EDT Sat May 7 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT SUNDAY...

* WHAT...Northeast winds 30 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Nantucket MA County.

* WHEN...From noon today to 8 PM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
1 follow-up statement
607 
WWUS71 KBOX 071858
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
258 PM EDT Sat May 7 2022

MAZ024-072000-
/O.CAN.KBOX.WI.Y.0011.000000T0000Z-220509T0000Z/
Nantucket MA-
Including the city of Nantucket
258 PM EDT Sat May 7 2022

...WIND ADVISORY IS CANCELLED...

Gusty winds will continue through Sunday, but are anticipated to
remain below Wind Advisory level criteria. Therefore, the Wind
Advisory has been cancelled. Folks will still want to secure
outdoor objects and exercise caution if operating a high profile
vehicle. 

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at May 7, 1:32 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 7, 1:32 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
132 AM EDT Sat May 7 2022

.SYNOPSIS...
A surface low moves east of Mid Atlantic coast and brings a
tight precipitation gradient to southern New England tonight.
Rain likely south of the Mass Pike Saturday along with cool
northeast winds, and a period of below average temperatures.
High pressure over the Canadian Maritimes combined with
meandering low pressure off the Carolina coast will result in
continued unseasonably cool temperatures across Eastern
Massachusetts and Rhode Island Sunday through Tuesday. This
system finally begins to lose its grip on our region for the
second half of next week, allowing for a significant warm- up.
In fact, our first taste of summer-like warmth likely arrives by
Thursday and especially next Friday. A prolonged period of
mainly dry weather appears to be in the cards for much of next
week.

&&

.NEAR TERM /UNTIL 5 AM THIS MORNING/...
10 PM Update:

The northern edge of the precip shield is roughly from HFD-PVD-
HYA as all locations report -RA. Much of the rain is falling out
of a cloud base that ranges as low as 5k ft to the south and 7k
ft along the northern edge. Hartford/Brainar has reported a
whopping 0.02" in the past hour. As previously mentioned the
tight gradient will continue to be the challenge of this
forecast. Only a few minor adjustments this update, like
adjusting the POPs up ever so slightly for coastal and central
RI, central CT, and SE MA. That said, the forecast remains on
track.

See previous forecast discussion below.
===========================================================
7 pm update...

Tricky forecast tonight and Saturday regarding regarding areal
coverage of rain. Confluent mid level flow over the region this
evening, yielding a sharp cutoff in the rain shield from north
to south. Area of confluence not expected to move much overnight
into Saturday morning. Thus, highest probability of rain will be
along the south coast including the Islands. While, dry weather
likely prevails across northern MA, especially north of the Mass
Pike. In between the south coast and the MA Pike is the area of
greatest uncertainty. Thankfully this isn't a snow forecast
given the sharp cutoff.

Tomorrow/Saturday morning, short wave trough moving across the
Maritimes. In its wake, drier air will advect SW across SNE.
This is evident in model RH/CIG time sections, with lower clouds
pushing south and exiting much of the area, except the south
coast. Therefore, northern edge of rain shield should settle
southward Saturday afternoon.

Otherwise, seasonable temps tonight with lows in the 40s, right
on track for early May. Light S-SE winds this evening, will
shift to NE late tonight and increase in speed, especially
Saturday. This will result in cool, breezy day.

&&

.SHORT TERM /5 AM THIS MORNING THROUGH 6 PM SUNDAY/...
A surface low over the Mid-Atlantic will very slowly nudge eastward
on Saturday, finally slipping off the Jersey shore by sunrise
Sunday. What this means for us in incessant cool, moist easterly
flow around the low directed into southern New England. The question
for tomorrow will be who sees rain and who doesn't, with the best
chances being along the south coast up to about the MA pike. Even
so, it won't be pleasant outside for anyone, with highs in the low
50s and winds gusting 25 to 35 mph. The strong winds, courtesy of a
tight gradient between the low just to our south and high pressure
over Quebec, will be maximized offshore and just along the south
coast. Gale Warnings are in effect for Saturday and Saturday night
on account of winds gusting 35 to 40 kt over the southern waters.
Not much progress with the low overnight and hi-res guidance keeps
rain, while diminished in coverage, around through the overnight
hours.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
3 pm update...

Highlights...

* Unseasonably cool Sun/Mon/Tue eastern MA and RI, with gusty NE
  winds; a bit milder across CT and western-central MA but still
  below normal

* Summer-like warmth arrives late next week, especially Fri with
  highs in the 70s or even some 80s away from the immediate coast

* Greatest risk for showers/drizzle is Tue/Tue night across eastern
  MA, otherwise mainly dry weather prevails

Details...

Sunday through Tuesday...

Not very spring-like Sunday into early next week, with cooler than
normal temperatures and risk of scattered showers. The coolest and
wettest conditions will be observed across eastern MA, especially
southeast MA, with highs Sunday running 10-15 degs cooler than
normal! It will feel even colder given gusty NE winds, up to 40 mph
across Cape Cod and Islands! Each day temps will moderate a few degs
along with winds not as strong as the previous day, and the greatest
risk of showers appears to be Tue/Tue night in eastern MA. The
culprit, typical spring/block pattern with SNE located in the cool &
windy location in the block pattern. 1030+ mb high over the
Maritimes and closed low off the mid Altc, will provide a moist/cool
conveyor belt from off the Atlantic into SNE. This ENE flow
streaming across the chilly waters of the Gulf of Maine and Georges
Bank (acting like a snowcover with water temps only in the 40s),
will be culprit for the below normal temps. Drier and not as cool
with increasing distance from the coastline, with highs in the 50s
Sunday across CT into western-central MA, moderating into the low
and mid 60s there Mon and Tue.

Wednesday through Friday...

Wednesday appears to be a transition day for SNE, with closed low
off the mid Atlantic beginning to retrograde to the SW. This will
allow maritime high pressure to build over SNE, supporting
diminishing winds. Low risk for scattered showers/drizzle Wed
morning especially over southeast MA, but the trend should be
towards drier weather. Noticeable warmer Thu and especially Fri, as
closed low tracks SW towards FL, as northern stream yields NW flow
across New England. Warming temps aloft combined with light winds
from high pressure overhead, should support highs Thu in the 70s,
cooler near shore with seabreezes likely. Then Friday, ensembles
supporting +12C to +13C at 850 mb, with SW flow at this level, could
see our first 80+ temp of the season, of course away from the
shoreline.  This is slightly behind schedule per climatology, with
the average 1st occurrence of 80+ temps is May 4th/5th for MA/RI/CT.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

06z TAF Update...

Through 12z...Moderate confidence.

VFR for terminals north of BAF-ORH-BOS and areas of MVFR/IFR for
terminals south of HFD-PVD-HYA. The highest chance for -RA are
terminals on the Cape/Islands and south coastal terminals. Winds are
light and variable, becoming northeast 5 to 10 kt.

Today...Moderate confidence.

Mainly VFR, but areas of MVFR possible for southern coastal
terminals with -RA. Gusty northeast winds 20 to 30 kt.

Tonight...High confidence.

VFR. Gusty northeast winds continue for the coast 25 to 35 kt.
Inland terminals gust to 20 kt.

Sunday...High confidence.

VFR. Gusty northeast wind 25 to 35 kt for coastal terminals and 15
to 20 kt for interior terminals.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...

Sunday: VFR. Windy with gusts up to 35 kt. Slight chance SHRA.

Sunday Night: Mainly VFR, with local MVFR possible. Windy with
gusts up to 35 kt. Slight chance SHRA.

Monday: Mainly VFR, with local MVFR possible. Windy with gusts
up to 35 kt.

Monday Night: Mainly VFR, with local MVFR possible. Windy with
gusts up to 35 kt. Slight chance SHRA.

Tuesday: Mainly VFR, with local MVFR possible. Windy with gusts
up to 30 kt. Slight chance SHRA.

Tuesday Night: Mainly VFR, with areas MVFR possible. Windy with
local gusts up to 30 kt. Chance SHRA.

Wednesday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

&&

.MARINE...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High confidence...

Tonight: Rain likely for all southern waters. South wind becomes
northeast overnight 10 to 15 kt and gust to 25 kt. Seas 1 to 3 ft.

Saturday: Rain likely for all southern waters. Northeast gusts 25 to
35 kt. Seas building 6 to 10 ft outside of bays and sheltered
waters. A Gale Warning is in effect.

Saturday Night: Rain becoming more scattered in nature but
showers stick around. Northeast gusts continue 25 to 35 kts for
eastern waters and 35 to 40 kts for southern waters. A Gale
Warning remains in effect.

Outlook /Sunday Night through Wednesday/...

Sunday: Strong winds with gusts up to 40 kt. Rough seas up to
13 ft. Chance of rain showers.

Sunday Night: Moderate risk for gale force winds with gusts up
to 35 kt. Rough seas up to 13 ft. Chance of rain showers.

Monday: Strong winds with gusts up to 35 kt. Rough seas up to
13 ft. Chance of rain showers.

Monday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 12 ft. Slight chance of rain showers.

Tuesday: Strong winds with gusts up to 30 kt. Rough seas up to
12 ft. Chance of rain showers.

Tuesday Night: Moderate risk for Small Craft Advisory winds
with local gusts up to 30 kt. Rough seas up to 11 ft. Chance of
rain showers.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 10 ft. Slight chance of rain
showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 6 AM this morning to 8 AM EDT Monday for
     ANZ231>237-254>256.
     Small Craft Advisory from 6 AM this morning to 8 AM EDT Monday
     for ANZ230.
     Gale Watch from Sunday morning through Monday morning for
     ANZ250-251.
     Small Craft Advisory from 6 AM this morning to 8 AM EDT Sunday
     for ANZ250-251.

&&

SYNOPSIS...Nocera/BW
NEAR TERM...Nocera/BW/Gaucher
SHORT TERM...BW
LONG TERM...Nocera
AVIATION...Nocera/Gaucher
MARINE...Nocera/BW
Hazardous weather outlook, May 6, 4:15 PM EDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
415 PM EDT Fri May 6 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-072015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
415 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>237-254>256-072015-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
415 PM EDT Fri May 6 2022

...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-251-072015-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
415 PM EDT Fri May 6 2022

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-072015-
Boston Harbor-
415 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

Nearby

Wind Advisories in Massachusetts, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.